Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 45, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Oct 4, 1998, 3:47 PM CDT for Carroll County, Ray County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 1998, 3:47 PM CDT (20:47 UTC)
- Expired
- Oct 4, 1998, 7:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
Counties Carroll County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 042051
FFWMCI
MOC033-177-050045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
347 PM CDT SUN OCT 4 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RAY COUNTY IN MISSOURI
CARROLL COUNTY IN MISSOURI
* UNTIL 745 PM CDT
* AT 346 PM CDT WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN MOVING TO THE NORTHEAST OUT OF JACKSON COUNTY AND
WESTERN LAFAYETTE COUNTY. THIS RAIN WILL BE FOLLOWED BY
ADDITIONAL WAVES OF HEAVY RAINFALL THROUGH 7 PM.
* OTHER LOCATIONS IN THE WARNING INCLUDE WOODS HEIGHTS...
WAKENDA...VIBBARD...STET...RICHMOND...REGAL...ORRICK...
NORBORNE...LAWSON...KNOXVILLE...HENRIETTA...HARDIN...HALE...
ELMIRA...DE WITT...COLOMA...CARROLLTON...CAMDEN...BOSWORTH
AND BOGARD
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:00 PM CDT, 47 minutes earlier.
Area forecast discussion, Oct 4, 3:00 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CDT SUN OCT 4 1998 WL NEED FFW TNGT FOR LRG PTN OF CWA. HVY RAINS FROM MRNG MCS OVR W CNTRL MO/E CNTRL KS AND MORE HVY RAIN ON THE WAY FM DVLPG KS CNVTN POINT TO POTNL FLASH FLOOD PROBLEMS TNGT. OTHR CONCERN IS POSSIBILITY OF SVR. AMS RECOVERY THE BIG KEY IF WE CAN GET SVR IN CWA TNGT. 18Z LAPS DATA HAS INSTABILITY GRADIENT HUGGING EXTRM SRN BORDER OF CWA. MCS HAS REINFORCED WARM FRONT...KEEPING IT FROM MAKING A NORTHWARD MOVE SO FAR. EXPCT THIS BNDRY TO MOVE SLOWLY NORTH TNGT AND PERHAPS BEST SVR THREAT CONFINED TO NR THIS BNDRY. HOWEVR...STG DYNAMIC SYS WILL LIKELY GET (IN THE WORDS OF STL FCSTR) "RIP SNORTING SQUALL LINE" TO MOVE ACROSS AREA LTR TNGT. LATEST WV IMAGERY SHOWING THE STG MID/UPR LVL JET MAX PUSHING INTO CNTRL PLAINS...WITH STG TSTMS RAPIDLY DVLPG OVR CNTL KS. WIND PROFILES QUITE FAVORABLE FOR SVR WITH NEODESHA PROFILER SHOWING 50 KTS FROM 850 TO 500. NMRS WARNINGS NOW COMING IN FM KS AND NEB SO IT LOOKS LIKE SVR OUTBREAK UNDERWAY. LONGER TERM....ETA SEEMS TO FAST WITH MVG SYS EAST WHILE AVN MAYBE A TAD TO SLOW. MAIN GIST AT THIS TIME IS TO KP PCPN GOING THROUGH MONDAY...TAPERING OFF FM WEST TO EAST AND THEN BRINGING PCPN BACK INTO THE FCST AS UPR LOW DUMBBELLS BACK INTO THE AREA. MRF SHOWING UNSETTLED WX FOR EXTND PD FCSTID = 54 .EAX... MO...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES MOZ001>00R5... MOZ011>014...MOZ020>022...MOZ028>030...MOZ037>038...MOZ043>045... MOZ053>054. KS...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ025...KSZ057... KSZ060...KSZ102>105.
In the hours before
Special weather statement, Oct 4, 1:00 PM CDT, 2 hours 47 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT SUN OCT 4 1998 ...GOOD CHANCE FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT... FORECAST: CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON...WITH ANOTHER ROUND OR TWO OF POTENTIALLY SIGNIFICANT SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL ALL BE POSSIBLE. IN ADDITION TO THE SEVERE WEATHER THREAT...THERE WILL LIKELY BE HEAVY RAINS FROM THESE STORMS...WITH THE POTENTIAL FOR FLOODING. EMERGENCY MANAGERS SHOULD MONITOR LATER STATEMENTS AND PROBABLE WARNINGS LATER THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. DISCUSSION: AN IMPRESSIVE STORM SYSTEM CONTINUES TO GATHER STRENGTH AT MID-DAY OVER THE CENTRAL PLAINS. A WARM FRONT AT NOON...LOCATED FROM WEST CENTRAL MISSOURI INTO EAST CENTRAL KANSAS...WILL LIFT SLOWLY NORTHWARD THIS AFTERNOON. THIS AREA ALONG THE WARM FRONT WILL HAVE THE BEST THREAT FOR TORNADOES THIS AFTERNOON. FURTHER WEST... SEVERAL LINES OF THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER CENTRAL AND EASTERN KANSAS. THESE LINES OF STORMS WILL MOVE RAPIDLY NORTHEAST INTO THE AREA...KEEPING THE THREAT FOR SEVERE WEATHER RATHER HIGH INTO TONIGHT. BECAUSE OF THE VERY STRONG WIND FIELDS AT ALL LEVELS ...SOME OF THE STORMS WILL DEVELOP INTO SUPERCELLS CAPABLE OF PRODUCING TORNADOES. OTHER STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO A DISTINCT THREAT THIS AFTERNOON AND TONIGHT. WITH THUNDERSTORMS EXPECTING TO REPEAT OVER THE AREA THIS AFTERNOON AND TONIGHT...THE RISK OF FLASH FLOODING IS ON THE RISE. POLSTON
Special weather statement, Oct 4, 1:00 PM CDT, 2 hours 47 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT SUN OCT 4 1998 ...GOOD CHANCE FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT... FORECAST: CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON...WITH ANOTHER ROUND OR TWO OF POTENTIALLY SIGNIFICANT SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL ALL BE POSSIBLE. IN ADDITION TO THE SEVERE WEATHER THREAT...THERE WILL LIKELY BE HEAVY RAINS FROM THESE STORMS...WITH THE POTENTIAL FOR FLOODING. EMERGENCY MANAGERS SHOULD MONITOR LATER STATEMENTS AND PROBABLE WARNINGS LATER THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. DISCUSSION: AN IMPRESSIVE STORM SYSTEM CONTINUES TO GATHER STRENGTH AT MID-DAY OVER THE CENTRAL PLAINS. A WARM FRONT AT NOON...LOCATED FROM WEST CENTRAL MISSOURI INTO EAST CENTRAL KANSAS...WILL LIFT SLOWLY NORTHWARD THIS AFTERNOON. THIS AREA ALONG THE WARM FRONT WILL HAVE THE BEST THREAT FOR TORNADOES THIS AFTERNOON. FURTHER WEST... SEVERAL LINES OF THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER CENTRAL AND EASTERN KANSAS. THESE LINES OF STORMS WILL MOVE RAPIDLY NORTHEAST INTO THE AREA...KEEPING THE THREAT FOR SEVERE WEATHER RATHER HIGH INTO TONIGHT. BECAUSE OF THE VERY STRONG WIND FIELDS AT ALL LEVELS ...SOME OF THE STORMS WILL DEVELOP INTO SUPERCELLS CAPABLE OF PRODUCING TORNADOES. OTHER STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO A DISTINCT THREAT THIS AFTERNOON AND TONIGHT. WITH THUNDERSTORMS EXPECTING TO REPEAT OVER THE AREA THIS AFTERNOON AND TONIGHT...THE RISK OF FLASH FLOODING IS ON THE RISE. POLSTON
Local storm report, Oct 4, 2:03 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 PM WARRENSBURG MO 1 INCH HAIL
10/04/98 JOHNSON REPORT FROM SHERIFF/S
OFFICELocal storm report, Oct 4, 2:03 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 PM WARRENSBURG MO 1 INCH HAIL
10/04/98 JOHNSON REPORT FROM SHERIFF/S
OFFICELocal storm report, Oct 4, 2:25 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM WARRENSBURG MO 1 INCH HAIL
10/04/98 JOHNSON FROM SPOTTER 4 NORTH
AND 1 EAST OF WARRENSBURGLocal storm report, Oct 4, 2:25 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 PM CDT SUN OCT 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM WARRENSBURG MO 1 INCH HAIL
10/04/98 JOHNSON FROM SPOTTER 4 NORTH
AND 1 EAST OF WARRENSBURGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:31 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 44 min |
| Oct 4, 11:55 AM CDT | Severe Thunderstorm Warning | EAX | Henry | 50 min |
| Oct 4, 1:54 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 36 min |
| Oct 4, 2:58 PM CDT | Flash Flood Warning | EAX | Jackson | 4 hr |
| Oct 4, 3:05 PM CDT | Flash Flood Warning | EAX | Cass | 4 hr |
| Oct 4, 3:05 PM CDT | Flash Flood Warning | EAX | Lafayette | 4 hr |
| Oct 4, 4:48 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 27 min |
| Oct 4, 5:22 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 23 min |
| Oct 4, 5:46 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton | 44 min |
| Oct 4, 6:02 PM CDT | Severe Thunderstorm Warning | EAX | Clinton | 43 min |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.